• Previous Article
    Linearized alternating direction method of multipliers with Gaussian back substitution for separable convex programming
  • NACO Home
  • This Issue
  • Next Article
    Subspace trust-region algorithm with conic model for unconstrained optimization
2013, 3(2): 235-245. doi: 10.3934/naco.2013.3.235

A unified maximum entropy method via spline functions for Frobenius-Perron operators

1. 

Department of Mathematics, University of Southern Mississippi, Hattiesburg, MS 39406-5045

2. 

Department of mathematics and Statistics, The University of Missouri - Kansas City, Kansas City, MO 64110-2499, United States

Received  February 2012 Revised  January 2013 Published  April 2013

We present a general frame of finite element maximum entropy methods for the computation of a stationary density of Frobenius-Perron operators associated with one dimensional transformations, based on spline function approximations. This gives a unified numerical approach to the density recovery for this class of positive operators by combining the principle of maximum entropy with the idea of finite elements. The norm convergence of the method is proved and the numerical results with the piecewise cubic method show its fast convergence.
Citation: Jiu Ding, Noah H. Rhee. A unified maximum entropy method via spline functions for Frobenius-Perron operators. Numerical Algebra, Control and Optimization, 2013, 3 (2) : 235-245. doi: 10.3934/naco.2013.3.235
References:
[1]

C. Beck and Schlögl, "Thermodynamics of Chaotic Systems, an Introduction," Cambridge University Press, 1993.

[2]

P. Biswas, H. Shimoyama and L. Mead, Lyaponov exponent and natural invariant density determination of chaostic maps: An iterative maximum entropy ansatz, J. Phys., A 43 (2010), 125103. doi: 10.1088/1751-8113/43/12/125103.

[3]

C. Bose and R. Murray, The exact rate of approximation in Ulam's method, Disc. Cont. Dynam. Sys., 7 (2001), 219-235.

[4]

A. Boyarsky and P. Góra, "Laws of Chaos: Invariant Measures and Dynamical Systems in One Dimension," Birkhäuser, 1997.

[5]

C. de Boor, "A Practical Guide to Splines," Revised edition, Springer, 2001.

[6]

J. M. Borwein and A. S. Lewis, On the convergence of moment problems, Trans. Amer. Math. Soc., 325 (1991), 249-271. doi: 10.1090/S0002-9947-1991-1008695-8.

[7]

J. M. Borwein and A. S. Lewis, Convergence of the best entropy estimates, SIAM J. Optimi., 1 (1991), 191-205. doi: 10.1137/0801014.

[8]

J. Ding, A maximum entropy method for solving Frobenius-Perron operator equations, Appl. Math. Comput., 93 (1998), 155-168. doi: 10.1016/S0096-3003(97)10061-3.

[9]

J. Ding, Q. Du and T.-Y. Li, High order approximation of the Frobenius-Perron operator, Appl. Math. Comput., 53 (1993), 151-171. doi: 10.1016/0096-3003(93)90099-Z.

[10]

J. Ding, C. Jin, N. Rhee and A. Zhou, A maximum entropy method based on piecewise linear functions for the recovery of a stationary density of interval mappings, J. Stat. Phys., 145 (2011), 1620-1639. doi: 10.1007/s10955-011-0366-9.

[11]

J. Ding and T.-Y. Li, Markov approximations of Frobenius-Perron operator, Nonlinear Anal. TMA, 17 (1991), 759-772. doi: 10.1016/0362-546X(91)90211-I.

[12]

J. Ding and T.-Y. Li, Projection solutions of Frobenius-Perron operator equations, Inter. J. Math. Math. Sci., 16 (1993), 465-484. doi: 10.1155/S0161171293000584.

[13]

J. Ding and L. Mead, Maximum entropy approximation for Lyaponov exponents of chaotic maps, J. Math. Phys., 43 (2002), 2518-2522. doi: 10.1063/1.1465100.

[14]

J. Ding and N. Rhee, A modified piecewise linear Markov approximation of Markov operators, Applied Math. Comput., 174 (2006), 236-251.

[15]

J. Ding and N. Rhee, A maximum entropy method based on orthogonal polynomials for Frobenius-Perron operators, Adv. Applied Math. Mech., 3 (2011), 204-218.

[16]

J. Ding and N. Rhee, Birkhoff's ergodic theorem and the piecewise constant maximum entropy method for Frobenius-Perron operators, Inter. J. Computer Math., 89 (2012), 1083-1091. doi: 10.1080/00207160.2012.680446.

[17]

J. Ding and N. Rhee, On the norm convergence of a piecewise linear least squares method for Frobenius-Perron operators, J. Math. Anal. Appl., 386 (2012), 91-102. doi: 10.1016/j.jmaa.2011.07.053.

[18]

J. Ding and A. Zhou, "Statistical Properties of Deterministic Systems," Springer, 2009.

[19]

G. Froyland, Ulam's method for random interval maps, Nonlinearity, 12 (1999), 1029-1052. doi: 10.1088/0951-7715/12/4/318.

[20]

M. Keane, R. Murrary and L.-S. Young, Computing invariant measures for expanding circle maps, Nonlinearity, 11 (1998), 27-46. doi: 10.1088/0951-7715/11/1/004.

[21]

A. Lasota and M. Mackey, "Chaos, Fractals, and Noises," 2nd Edition, Springer-Verlag, New York, 1994.

[22]

T.-Y. Li, Finite approximation for the Frobenius-Perron operator, a solution to Ulam's conjecture, J. Approx. Theory, 17 (1976), 177-186. doi: 10.1016/0021-9045(76)90037-X.

[23]

C. Liverani, Rigorous numerical investigation of the statistical properties of piecewise expanding maps. A feasibility study, Nonlinearity, 14 (2001), 463-490. doi: 10.1088/0951-7715/14/3/303.

[24]

L. R. Mead and N. Papanicolaou, Maximum entropy in the problem of moments, J. Math. Phys., 25 (1984), 2404-2417.

[25]

S. Ulam, "A Collection of Mathematical Problems," Interscience, 1960.

show all references

References:
[1]

C. Beck and Schlögl, "Thermodynamics of Chaotic Systems, an Introduction," Cambridge University Press, 1993.

[2]

P. Biswas, H. Shimoyama and L. Mead, Lyaponov exponent and natural invariant density determination of chaostic maps: An iterative maximum entropy ansatz, J. Phys., A 43 (2010), 125103. doi: 10.1088/1751-8113/43/12/125103.

[3]

C. Bose and R. Murray, The exact rate of approximation in Ulam's method, Disc. Cont. Dynam. Sys., 7 (2001), 219-235.

[4]

A. Boyarsky and P. Góra, "Laws of Chaos: Invariant Measures and Dynamical Systems in One Dimension," Birkhäuser, 1997.

[5]

C. de Boor, "A Practical Guide to Splines," Revised edition, Springer, 2001.

[6]

J. M. Borwein and A. S. Lewis, On the convergence of moment problems, Trans. Amer. Math. Soc., 325 (1991), 249-271. doi: 10.1090/S0002-9947-1991-1008695-8.

[7]

J. M. Borwein and A. S. Lewis, Convergence of the best entropy estimates, SIAM J. Optimi., 1 (1991), 191-205. doi: 10.1137/0801014.

[8]

J. Ding, A maximum entropy method for solving Frobenius-Perron operator equations, Appl. Math. Comput., 93 (1998), 155-168. doi: 10.1016/S0096-3003(97)10061-3.

[9]

J. Ding, Q. Du and T.-Y. Li, High order approximation of the Frobenius-Perron operator, Appl. Math. Comput., 53 (1993), 151-171. doi: 10.1016/0096-3003(93)90099-Z.

[10]

J. Ding, C. Jin, N. Rhee and A. Zhou, A maximum entropy method based on piecewise linear functions for the recovery of a stationary density of interval mappings, J. Stat. Phys., 145 (2011), 1620-1639. doi: 10.1007/s10955-011-0366-9.

[11]

J. Ding and T.-Y. Li, Markov approximations of Frobenius-Perron operator, Nonlinear Anal. TMA, 17 (1991), 759-772. doi: 10.1016/0362-546X(91)90211-I.

[12]

J. Ding and T.-Y. Li, Projection solutions of Frobenius-Perron operator equations, Inter. J. Math. Math. Sci., 16 (1993), 465-484. doi: 10.1155/S0161171293000584.

[13]

J. Ding and L. Mead, Maximum entropy approximation for Lyaponov exponents of chaotic maps, J. Math. Phys., 43 (2002), 2518-2522. doi: 10.1063/1.1465100.

[14]

J. Ding and N. Rhee, A modified piecewise linear Markov approximation of Markov operators, Applied Math. Comput., 174 (2006), 236-251.

[15]

J. Ding and N. Rhee, A maximum entropy method based on orthogonal polynomials for Frobenius-Perron operators, Adv. Applied Math. Mech., 3 (2011), 204-218.

[16]

J. Ding and N. Rhee, Birkhoff's ergodic theorem and the piecewise constant maximum entropy method for Frobenius-Perron operators, Inter. J. Computer Math., 89 (2012), 1083-1091. doi: 10.1080/00207160.2012.680446.

[17]

J. Ding and N. Rhee, On the norm convergence of a piecewise linear least squares method for Frobenius-Perron operators, J. Math. Anal. Appl., 386 (2012), 91-102. doi: 10.1016/j.jmaa.2011.07.053.

[18]

J. Ding and A. Zhou, "Statistical Properties of Deterministic Systems," Springer, 2009.

[19]

G. Froyland, Ulam's method for random interval maps, Nonlinearity, 12 (1999), 1029-1052. doi: 10.1088/0951-7715/12/4/318.

[20]

M. Keane, R. Murrary and L.-S. Young, Computing invariant measures for expanding circle maps, Nonlinearity, 11 (1998), 27-46. doi: 10.1088/0951-7715/11/1/004.

[21]

A. Lasota and M. Mackey, "Chaos, Fractals, and Noises," 2nd Edition, Springer-Verlag, New York, 1994.

[22]

T.-Y. Li, Finite approximation for the Frobenius-Perron operator, a solution to Ulam's conjecture, J. Approx. Theory, 17 (1976), 177-186. doi: 10.1016/0021-9045(76)90037-X.

[23]

C. Liverani, Rigorous numerical investigation of the statistical properties of piecewise expanding maps. A feasibility study, Nonlinearity, 14 (2001), 463-490. doi: 10.1088/0951-7715/14/3/303.

[24]

L. R. Mead and N. Papanicolaou, Maximum entropy in the problem of moments, J. Math. Phys., 25 (1984), 2404-2417.

[25]

S. Ulam, "A Collection of Mathematical Problems," Interscience, 1960.

[1]

Stefan Klus, Péter Koltai, Christof Schütte. On the numerical approximation of the Perron-Frobenius and Koopman operator. Journal of Computational Dynamics, 2016, 3 (1) : 51-79. doi: 10.3934/jcd.2016003

[2]

Marc Kesseböhmer, Sabrina Kombrink. A complex Ruelle-Perron-Frobenius theorem for infinite Markov shifts with applications to renewal theory. Discrete and Continuous Dynamical Systems - S, 2017, 10 (2) : 335-352. doi: 10.3934/dcdss.2017016

[3]

Stefan Klus, Christof Schütte. Towards tensor-based methods for the numerical approximation of the Perron--Frobenius and Koopman operator. Journal of Computational Dynamics, 2016, 3 (2) : 139-161. doi: 10.3934/jcd.2016007

[4]

Martin Lustig, Caglar Uyanik. Perron-Frobenius theory and frequency convergence for reducible substitutions. Discrete and Continuous Dynamical Systems, 2017, 37 (1) : 355-385. doi: 10.3934/dcds.2017015

[5]

Gary Froyland, Ognjen Stancevic. Escape rates and Perron-Frobenius operators: Open and closed dynamical systems. Discrete and Continuous Dynamical Systems - B, 2010, 14 (2) : 457-472. doi: 10.3934/dcdsb.2010.14.457

[6]

Marianne Akian, Stéphane Gaubert, Antoine Hochart. A game theory approach to the existence and uniqueness of nonlinear Perron-Frobenius eigenvectors. Discrete and Continuous Dynamical Systems, 2020, 40 (1) : 207-231. doi: 10.3934/dcds.2020009

[7]

Julia Piantadosi, Phil Howlett, Jonathan Borwein, John Henstridge. Maximum entropy methods for generating simulated rainfall. Numerical Algebra, Control and Optimization, 2012, 2 (2) : 233-256. doi: 10.3934/naco.2012.2.233

[8]

Dušan M. Stipanović, Claire J. Tomlin, George Leitmann. A note on monotone approximations of minimum and maximum functions and multi-objective problems. Numerical Algebra, Control and Optimization, 2011, 1 (3) : 487-493. doi: 10.3934/naco.2011.1.487

[9]

James P. Kelly, Kevin McGoff. Entropy conjugacy for Markov multi-maps of the interval. Discrete and Continuous Dynamical Systems, 2021, 41 (5) : 2071-2094. doi: 10.3934/dcds.2020353

[10]

András Bátkai, Istvan Z. Kiss, Eszter Sikolya, Péter L. Simon. Differential equation approximations of stochastic network processes: An operator semigroup approach. Networks and Heterogeneous Media, 2012, 7 (1) : 43-58. doi: 10.3934/nhm.2012.7.43

[11]

Alexander Schaub, Olivier Rioul, Jean-Luc Danger, Sylvain Guilley, Joseph Boutros. Challenge codes for physically unclonable functions with Gaussian delays: A maximum entropy problem. Advances in Mathematics of Communications, 2020, 14 (3) : 491-505. doi: 10.3934/amc.2020060

[12]

Fritz Colonius. Invariance entropy, quasi-stationary measures and control sets. Discrete and Continuous Dynamical Systems, 2018, 38 (4) : 2093-2123. doi: 10.3934/dcds.2018086

[13]

Frank Neubrander, Koray Özer, Lee Windsperger. On subdiagonal rational Padé approximations and the Brenner-Thomée approximation theorem for operator semigroups. Discrete and Continuous Dynamical Systems - S, 2020, 13 (12) : 3565-3579. doi: 10.3934/dcdss.2020238

[14]

Yunkyong Hyon, José A. Carrillo, Qiang Du, Chun Liu. A maximum entropy principle based closure method for macro-micro models of polymeric materials. Kinetic and Related Models, 2008, 1 (2) : 171-184. doi: 10.3934/krm.2008.1.171

[15]

Baoquan Zhou, Yucong Dai. Stationary distribution, extinction, density function and periodicity of an n-species competition system with infinite distributed delays and nonlinear perturbations. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022078

[16]

Charles Fulton, David Pearson, Steven Pruess. Characterization of the spectral density function for a one-sided tridiagonal Jacobi matrix operator. Conference Publications, 2013, 2013 (special) : 247-257. doi: 10.3934/proc.2013.2013.247

[17]

Gregorio Díaz, Jesús Ildefonso Díaz. On the free boundary associated with the stationary Monge--Ampère operator on the set of non strictly convex functions. Discrete and Continuous Dynamical Systems, 2015, 35 (4) : 1447-1468. doi: 10.3934/dcds.2015.35.1447

[18]

Scott W. Hansen. Controllability of a basic cochlea model. Evolution Equations and Control Theory, 2016, 5 (4) : 475-487. doi: 10.3934/eect.2016015

[19]

Yubo Yuan, Weiguo Fan, Dongmei Pu. Spline function smooth support vector machine for classification. Journal of Industrial and Management Optimization, 2007, 3 (3) : 529-542. doi: 10.3934/jimo.2007.3.529

[20]

Amir Averbuch, Pekka Neittaanmäki, Valery Zheludev. Periodic spline-based frames for image restoration. Inverse Problems and Imaging, 2015, 9 (3) : 661-707. doi: 10.3934/ipi.2015.9.661

 Impact Factor: 

Metrics

  • PDF downloads (125)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]